Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS New York, NY

August 9, 2019Bronx County, Kings County, New York County, New York; Essex County, Hudson County, New Jersey

NWS New York, NY issued this special weather statement at Aug 9, 2019, 3:20 PM EDT for Bronx County, Kings County, New York County, New York; Essex County, Hudson County, New Jersey. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 3:20 PM EDT (19:20 UTC)
Expired
Aug 9, 2019, 4:00 PM EDT
In force
40 min
Issued by
NWS New York, NY

Counties Essex County, NJ, Hudson County, NJ, Bronx County, NY, Kings County, NY, New York County, NY

The radar

The Philadelphia radar (KDIX), 95 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS81 KOKX 091920
SPSOKX

Special Weather Statement
National Weather Service New York NY
320 PM EDT Fri Aug 9 2019

NJZ004-006-103>108-NYZ072>075-176-092000-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Bronx-New York (Manhattan)-Richmond
(Staten Is.)-
320 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL UNION...SOUTHERN BERGEN...ESSEX...QUEENS...RICHMOND...
BRONX...KINGS AND NEW YORK (MANHATTAN) COUNTIES...

At 319 PM EDT, a strong thunderstorm was located over Florham Park,
or near Morristown, moving southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Flatbush, Passaic, Bayonne,
Wayne, Mott Haven, Hoboken, Bloomfield, East Tremont, Hackensack,
Orange and Coney Island.

LAT...LON 4060 7404 4056 7408 4071 7441 4076 7436
      4076 7438 4079 7437 4082 7434 4086 7432
      4087 7434 4090 7433 4091 7429 4089 7428
      4090 7427 4091 7427 4093 7429 4102 7427
      4085 7385 4056 7396 4056 7401
TIME...MOT...LOC 1919Z 287DEG 30KT 4079 7440 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:04 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 2:04 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
204 PM EDT Fri Aug 9 2019

.SYNOPSIS...
A cold front will slowly move southeast, eventually clearing the
entire region by late tonight. High pressure briefly builds
tonight followed by another cold front Saturday. High pressure
then returns through Monday. A cold front stalls near the region
on Tuesday as a wave of low pressure moves along it into
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Updated rip current risk to high for the Suffolk County beaches
based on obs of strong rips, with surf heights 3-4 ft and
occasionally as high as 5 f, and numerous rescues having
already taken place at Smith Point this morning. Driving factors
are combined seas with height/pd of 4 ft/8 sec, and a very long
period SE swell component of 2 ft/14 sec. Conditions could
worsen this afternoon as these swells oppose the outgoing tide.

Meanwhile, cold front moving through in split fashion as is
typical for fronts crossing the Appalachians during peak heating
hours, with a pre-frontal trough across southern New England,
and a sfc-based instability/theta-E ridge axis with MLCAPE
500-1000 J/kg still to the west from the mid Hudson Valley SE
into ern PA. Isold convection currently developing along a low
level convergence boundary in an area of very weak 3-hrly sfc
pressure falls. Lack of Cu across the NYC metro indicative of
MLCIN in that area, then as the instability/theta-E ridge axis
moves east this afternoon in tandem with weak mid level
shortwave trough passing just north, could see a little more
activity/coverage across the NYC metro area and western Long
Island late this afternoon, with widely scattered PoP no higher
than 30 percent. Any stronger cells that develop could produce
gusty winds as steep low level lapse rates and dry sub-cloud
air contribute to DCAPE over 1000 J/kg by late afternoon.

Backed off a little on fcst high temps today at least in the
metro area, with latest guidance leaning more toward mid/upper
80s in NE as opposed to 90.

Tonight, after convection dissipates, expecting decreasing
clouds as high pressure moves closer to the region and the cold
front offshore pushes farther off into the Atlantic. The 500mb
positive vorticity advection will be shifting farther off to the
northeast and towards Nova Scotia. Lows were chosen from the
MET MOS to convey more cooling for the interior where there will
be more radiational cooling.

&&

.SHORT TERM /SATURDAY/...
For Saturday, a stronger mid level cap and drier low level
conditions will keep weather dry despite another cold frontal
passage. Aloft, upper level low moves eastward across Maine.
There will be some increase in clouds with some cyclonic flow
aloft and gusty westerly flow behind the front. MET/ECS used
for highs Saturday with again relatively warmer values along the
coast due to downslope. These highs will be a few degrees lower
than the previous day.

There will be a moderate risk for rip current development at the
ocean beaches again on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Fair weather is forecast Sun and Mon with high pressure expected to
be over the area. There is a frontal system in the picture, but
right now it is modeled to remain north of the region along with any
focus for rain. As the flow aloft flattens slightly next week, the
models suggest an MCS or even MCV will impact the area at some point
during the middle of next week. The convection gets going somewhere
on the Northern or High Plains as Pacific energy merges with
subtropical Pacific moisture in a hot environment. The convection
then is progged to track across the country in some form,
potentially impacting the local forecast area. The scenario seems
realistic, but timing is very uncertain. As a result, probabilities
were limited to 20 percent for Tue and beyond.

NationalBlend was used for temperatures, with seasonably warm
conditions likely.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Weak high pressure builds over the area today as a weak surface
trough extends through the region and a weak cold front
approaches from the west. The cold front moves through tonight.
Another weak trough moves into the region Saturday.

VFR through the TAF period. Isolated tstms and shras will be
possible through this afternoon, mainly across New Jersey and
the NYC metro area. With the uncertainty of coverage and timing
will continue to monitor and amend as needed.

A sea breeze has developed along coastal southern Long Island
and coastal Connecticut. Will bring the sea breeze through KISP
and keep out of KLGA. Otherwise winds will be southwest to west
around 10 kt with gusts up to 20 kt. Winds diminish this
evening and shift to the west to northwest. Then Saturday winds
once again become southwest and gust up to 20 kt.

    NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: The sea breeze has developed. Isolated
showers and thunderstorms will be possible into early this
evening.

KLGA TAF Comments: The sea breeze is not expected to move
through with winds remaining from the southwest. However, there
is a low chance that the sea breeze will approach the airfield
and if it does move through will be late, 21Z to 22Z. Isolated
showers and thunderstorms will be possible into early this
evening.

KEWR TAF Comments: Gusts may be more occasional this afternoon.
Isolated showers and thunderstorms will be possible into early
this evening.

KTEB TAF Comments: Gusts may be more occasional this afternoon.
Isolated showers and thunderstorms will be possible into early
this evening.

KHPN TAF Comments: There may be a few gusts 17-19 kt. Isolated
showers and thunderstorms will be possible into early this
evening.

KISP TAF Comments: Timing of the sea breeze may be off +/- an
hour.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday-Sunday...VFR.
.Monday...Mainly VFR, slight chance of late day/evening shra or
tstm.
.Tuesday-Wednesday...MVFR or lower in a chance of shra or tstm.

&&

.MARINE...
Wind gusts expected to increase to 20 kt into this evening.
Ocean seas are expected to remain below 5 ft, with a long period
SE swell. There are 25 kt gusts in the forecast for Saturday,
but the frequency of them is uncertain so did not issue any new
SCA attm.

Winds and seas will remain below SCA levels Sunday/Mon, then
may reach advisory levels on the ocean Mon night into Wed.

&&

.HYDROLOGY...
No hydrologic impacts expected through Saturday.

No hydrologic impacts are anticipated Sun and Mon. A convective
complex may bring a round of heavy rain to the region during the
middle of next week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ080-
     081.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...Goodman/JM
SHORT TERM...JM
LONG TERM...
AVIATION...19
MARINE...Goodman/JM
HYDROLOGY...JM
EQUIPMENT...
Hazardous weather outlook, Aug 9, 4:20 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service New York NY
420 AM EDT Fri Aug 9 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-100830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
420 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-100830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
420 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 10:21 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1021 AM EDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     1 NNW KNOLLCREST        41.51N  73.47W
08/08/2019                   FAIRFIELD          CT   PARK/FOREST SRVC

            DOWNED TREE ALONG WITH DOWNED TREE LIMBS AT THE LOWER
            BOAT LAUNCH IN SQUANTZ POND STATE PARK IN THE KNOLLCREST
            SECTION OF NEW FAIRFIELD

&&

JE
Local storm report, Aug 9, 11:27 AM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1127 AM EDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     ELMHURST                40.73N  73.87W
08/08/2019                   QUEENS             NY   TRAINED SPOTTER

            OUTLFLOW WINDS FROM A THUNDERSTORM RESULTED IN A DOWNED
            TREE AT HOFFMAN DRIVE AND WOODHAVEN BOULEVARD

&&

JE
Local storm report, Aug 9, 11:31 AM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1131 AM EDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     MONTGOMERY              41.52N  74.24W
08/08/2019                   ORANGE             NY   LAW ENFORCEMENT

            TREE DOWN ON MAYWOOD ROAD.

0650 PM     TSTM WND DMG     1 NNW KNOLLCREST        41.51N  73.47W
08/08/2019                   FAIRFIELD          CT   PARK/FOREST SRVC

            DOWNED TREE ALONG WITH DOWNED TREE LIMBS AT THE LOWER
            BOAT LAUNCH IN SQUANTZ POND STATE PARK IN THE KNOLLCREST
            SECTION OF NEW FAIRFIELD

0712 PM     TSTM WND DMG     1 W BUNKER HILL         41.57N  73.08W
08/08/2019                   NEW HAVEN          CT   SOCIAL MEDIA

            TREE DOWN ON TRUMPET BROOK ROAD.

0729 PM     MARINE TSTM WIND 1 ESE ROUND BEACH       41.08N  73.38W
08/08/2019  M39 MPH          ANZ335             CT   WXFLOW

            NORWALK LIGHT WXFLOW

0755 PM     TSTM WND DMG     ELMHURST                40.73N  73.87W
08/08/2019                   QUEENS             NY   TRAINED SPOTTER

            OUTLFLOW WINDS FROM A THUNDERSTORM RESULTED IN A DOWNED
            TREE AT HOFFMAN DRIVE AND WOODHAVEN BOULEVARD

0805 PM     TSTM WND DMG     1 E SHORT HILLS         40.75N  74.31W
08/08/2019                   ESSEX              NJ   LAW ENFORCEMENT

            TREE REPORTED DOWN ON SINCLAIR TERRACE

0830 PM     TSTM WND DMG     1 W LAKEVIEW            40.68N  73.66W
08/08/2019                   NASSAU             NY   BROADCAST MEDIA

            DOWNED TREES AND POWER LINES WITH CREWS ON SCENE TO
            CLEAN UP AND RESTORE POWER

0837 PM     MARINE TSTM WIND 1 E POINT LOOKOUT       40.59N  73.56W
08/08/2019  M40 MPH          NASSAU             NY   WXFLOW

            JONES BEACH COAST GUARD WXFLOW STATION.

&&

JE
Local storm report, Aug 9, 12:17 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1217 PM EDT FRI AUG 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 ESE CALDWELL          40.84N  74.27W
08/08/2019                   ESSEX              NJ   EMERGENCY MNGR

            TREE REPORTED DOWN ON ELM ROAD

&&

JE
Special weather statement, Aug 9, 12:32 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service New York NY
1232 PM EDT Fri Aug 9 2019

NJZ004-006-104>108-091715-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-
1232 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL UNION...SOUTHEASTERN BERGEN AND ESSEX COUNTIES...

At 1231 PM EDT, a strong thunderstorm was located over East Hanover,
or near Morristown, moving southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newark, Paterson, Elizabeth, Passaic, Bayonne, Bloomfield,
Hackensack, Orange, Summit, Lyndhurst, Millburn, Rutherford,
Secaucus, Harrison and Ridgefield.

LAT...LON 4071 7441 4076 7436 4076 7438 4079 7437
      4082 7434 4086 7432 4087 7434 4090 7433
      4089 7428 4090 7427 4093 7429 4095 7428
      4092 7413 4089 7413 4091 7409 4088 7396
      4064 7412 4065 7419 4062 7420
TIME...MOT...LOC 1631Z 298DEG 33KT 4084 7439

DS
Special weather statement, Aug 9, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
320 PM EDT Fri Aug 9 2019

NJZ004-006-103>108-NYZ072>075-176-092000-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Bronx-New York (Manhattan)-Richmond
(Staten Is.)-
320 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
CENTRAL UNION...SOUTHERN BERGEN...ESSEX...QUEENS...RICHMOND...
BRONX...KINGS AND NEW YORK (MANHATTAN) COUNTIES...

At 319 PM EDT, a strong thunderstorm was located over Florham Park,
or near Morristown, moving southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Flatbush, Passaic, Bayonne,
Wayne, Mott Haven, Hoboken, Bloomfield, East Tremont, Hackensack,
Orange and Coney Island.

LAT...LON 4060 7404 4056 7408 4071 7441 4076 7436
      4076 7438 4079 7437 4082 7434 4086 7432
      4087 7434 4090 7433 4091 7429 4089 7428
      4090 7427 4091 7427 4093 7429 4102 7427
      4085 7385 4056 7396 4056 7401
TIME...MOT...LOC 1919Z 287DEG 30KT 4079 7440

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:03 PM EDTSpecial Weather StatementOKXSuffolk42 min
Aug 8, 8:04 PM EDTSpecial Weather StatementOKXSuffolk41 min
Aug 9, 11:49 AM EDTRip Current StatementOKXSuffolk8 hr
Aug 9, 3:59 PM EDTSpecial Weather StatementOKXKings, New York, Queens46 min
Aug 9, 12:32 PM EDTSpecial Weather StatementOKXEssex, Hudson43 min

Nearby

Special Weather Statements in New York, 2019Special Weather Statements in New Jersey, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.